Iowa, 2011

Winter Storm and Cold in Iowa, February 1 to 2, 2011

February 1 to 2, 2011 · NWS OAX · 11 events in 8 counties and zones

S. Surface low pressure associated with the first piece tracked from northeast Texas across southeast Missouri and then into the lower Great Lakes region.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A large upper level system dropped southeast from the northern Rockies and then split into two pieces, one tracked across the central plains while the other drifted southwest across the southwestern U.S. Surface low pressure associated with the first piece tracked from northeast Texas across southeast Missouri and then into the lower Great Lakes region. Arctic air was pulled in behind this system and brought a massive winter storm to a very large part of the U.S. Freezing rain, heavy snow and blizzard conditions prevailed from the southern plains toward the Great Lakes, while record setting cold temperatures plunged southwest across western Texas, New Mexico and Arizona.

Across eastern Nebraska and southwest Iowa the storm initially spread freezing drizzle or light freezing rain, mixed at times with light snow, across much of the area during the early morning hours of Jan. 31. The precipitation changed over to all snow later on the 31st and continued into the late night hours of Feb. 1st. As Arctic air spilled in behind the system, dangerously cold wind chill values spread over the region early on the 2nd. Increasing north to northwest winds on the 1st caused considerable blowing and drifting snow which closed some county roads and created near-blizzard conditions. The heavier snow from the storm was generally from around Lincoln and David City east and southeast into western Iowa, with most amounts across this area in the 5 to 7 inch range. Heavier snow totals from the storm in eastern Nebraska included; 6.9 inches in Omaha, 6.6 inches at the NWS in Valley, 6.2 inches in Virginia, and around 6 inches in Rulo, Shubert, Auburn, near Cedar Bluffs and Papillion and around 5 inches at David City, Lincoln and Beatrice. In southwest Iowa the heavier totals included; 7.5 inches in Glenwood, and around 5 inches at Harlan, Clarinda and Little Sioux.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 31, 3:05 PM CST, 8 hours 55 minutes earlier.

Area forecast discussion, Jan 31, 3:05 PM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CST MON JAN 31 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY.

MAIN CONCERN SHORT TERM WILL BE IMPACT OF WINTER STORM MOVING
FROM SOUTHERN PLAINS TO THE OHIO VALLEY THROUGH WEDNESDAY.

12Z MODELS APPEAR TO TAKE A SLIGHTLY MORE SOUTHERN TRACK TO THE
LOW COMING OUT OF TEXAS LATE TONIGHT INTO TUESDAY. SIGNIFICANT
WINTER WEATHER CONDITIONS STILL EXPECTED ACROSS THE AREA ALTHOUGH
AXIS OF HIGHEST SNOWFALL LOOKS TO BE WELL SOUTH AND EAST OF THE
CWA WITH AMOUNTS RANGING FROM 1 TO 3 INCHES IN THE NORTH TO 6 TO 8
INCHES IN THE SOUTH. ALTHOUGH SNOWFALL MAY BE A BIT LIMITED THE
COMBINATION OF WIND...COLD AND SNOW IS EXPECTED TO HAVE A MAJOR
IMPACT ON TRAVEL IN THE AREA AND HAVE ADDED FAR NORTHERN COUNTIES
PREVIOUSLY IN ADVISORY TO THE WINTER STORM WARNING. LATER FORECAST
WILL LIKELY HAVE TO ADJUST TIMING FOR WIND CHILL HAZARD AS SNOW
DIMINISHES AND EXTENT OF BLOWING SNOW BECOMES MORE APPARENT.

BITTER COLD BEGINS TO EASE WEDNESDAY NIGHT INTO THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY.

NOT MUCH CHANGE TO THE OVERALL WEATHER PATTERN INTO EARLY NEXT WEEK.
MEAN LONG WAVE TROUGH WILL REINFORCE ITS HOLD OVER MUCH OF THE
COUNTRY THIS WEEKEND AFTER A SHORT RESPITE LATE THIS WEEK. UPPER LOW
MOVING ACROSS THE SOUTHWESTERN STATE WILL ROTATE NORTHEAST THROUGH
TEXAS INTO THE EASTERN STATES...WHILE SEVERAL UPPER WAVES DROP SOUTH
AND SOUTHEAST FROM CENTRAL AND WESTERN CANADA TO CARVE OUT A BROAD
TROUGH CENTERED IN THE CENTRAL PART OF THE U.S. THIS PATTERN
SUGGESTS CONTINUED BELOW NORMAL TEMPERATURES WILL PREVAIL WITH
RELATIVELY LOW CHANCES FOR PRECIPITATION. HOWEVER WE MAY SEE
TEMPERATURES APPROACHING NORMAL VALUES IN THE MID 30S FRIDAY THROUGH
SUNDAY BEFORE COLD REALLY TAKES HOLD ON MONDAY. AND ANY OF THE UPPER
WAVES DROPPING THROUGH THE PLAINS MAY BRING A SMALL CHANCE FOR
PRECIPITATION FROM TIME TO TIME...BUT TIMING AND PLACEMENT OF THESE
FEATURES IS PROBLEMATIC THIS FAR OUT.

WITH CORE OF COLD AIR REMAINING IN THE NORTHERN PLAINS FRIDAY AND
SATURDAY...WILL HAVE HIGHS FROM THE UPPER 20S TO MIDDLE 30S. IF GFS
MODEL IS CORRECT...MAY HAVE TO INSERT SMALL SNOW CHANCE FRIDAY AS A
COMPACT UPPER WAVE SWINGS THROUGH EASTERN NEBRASKA. HOWEVER EUROPEAN
MODEL IS LESS INTENSE WITH THIS FEATURE AND WOULD KEEP FORECAST DRY.
BEST CHANCE FOR SNOW WILL COME SATURDAY NIGHT THROUGH SUNDAY NIGHT
AS SOUTHWESTERN UPPER LOW LIFTS THROUGH TEXAS INTO THE OHIO VALLEY.
A SWATH OF SNOW WILL DEVELOP NORTH OF THIS FEATURE...BUT LOOKS TO
FOCUS PRECIPITATION SOUTH OF OUR AREA. THUS WILL ONLY MAINTAIN SMALL
CHANCE FOR SNOW IN OUR SOUTH ON SUNDAY. AS THIS SYSTEM LIFTS TO THE
NORTHEAST SUNDAY AND MONDAY...COLDER AIR WILL BE ALLOWED TO SPILL
SOUTH FROM CANADA. HAVE HIGHS IN THE 20S ON SUNDAY THEN TEENS MONDAY
AS CORE OF COLD AIR SETTLES IN THE PLAINS.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

STORM SYSTEM PUSHING THROUGH WILL PROVIDE PROLONGED MVFR/OCCASIONAL
IFR CONDITIONS ALONG WITH WIDESPREAD LIGHT SNOW DURING THE FORECAST
PERIOD AT ALL TERMINALS. SNOW ACCUMULATIONS WILL INCREASE FROM NORTH
TO SOUTH...KOFK 1-2 INCHES...KOMA AND KLNK 2-4 INCHES. EXPECT NW
WINDS GUSTS 25-35KT/BLSN WILL KEEP VSBYS MAINLY IN LIFR TERRITORY
THRU 01/18Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR NEZ015-018-
     030>034-042>045-050>053-065>068-078-088>093.

     WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR NEZ011-
     012-016-017.

     WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR NEZ011-012-016-
     017.

IA...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR IAZ043-055-056-
     069-079-080-090-091.

&&

FOBERT/DERGAN/DEE
Hazardous weather outlook, Jan 31, 4:10 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 PM CST MON JAN 31 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 PM CST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SNOW WILL CONTINUE INTO TUESDAY ACROSS ALL OF THE AREA WITH
ACCUMULATIONS LIKELY.

WINDS WILL INCREASE THIS EVENING ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA LEADING TO BLOWING AND DRIFTING OF THE NEW SNOW.
TEMPERATURES WILL ALSO BE MUCH COLDER TONIGHT AS ARCTIC HIGH
PRESSURE BUILDS INTO THE AREA. THIS WILL COMBINE WITH THE WINDS TO
CREATE DANGEROUSLY COLD WIND CHILL READINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

SNOW WILL GRADUALLY END TUESDAY NIGHT OVER THE AREA. STRONG NORTH
WINDS ARE EXPECTED TO LINGER INTO TUESDAY NIGHT LEADING TO
WIDESPREAD BLOWING AND DRIFTING SNOW WHICH WILL REDUCE
VISIBILITIES.

THE COLD ARCTIC HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE
REGION...AND AGAIN WILL COMBINE WITH THE STRONG WINDS TO PRODUCE
BITTERLY COLD WIND CHILL READINGS OF 20 TO 35 BELOW ZERO ON
TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT OR TUESDAY...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY ICING TO THE
NATIONAL WEATHER SERVICE IN OMAHA.

FOBERT

In the hours before

Local storm report, Jan 31, 7:53 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
753 PM CST MON JAN 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     SNOW             OMAHA                   41.26N 96.01W
01/31/2011  M0.8 INCH        DOUGLAS            NE   BROADCAST MEDIA

            0.8 INCHES OF NEW SNOW SO FAR TODAY. NEAR 35TH AND
            FARNAM.

&&

MILLER
Local storm report, Jan 31, 9:56 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
956 PM CST MON JAN 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     SNOW             2 NW LITTLE SIOUX       41.83N 96.05W
01/31/2011  M2.0 INCH        HARRISON           IA   CO-OP OBSERVER

            TWO INCHES OF NEW SNOW TODAY.

&&

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 4 cold/wind chill. Local standard time, as filed.

Winter Storm, Pottawattamie

When
February 1, 12:00 AM CST to February 2, 3:00 AM CST
Where
Pottawattamie forecast zone
Reported by
COOP Observer
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Patchy freezing drizzle and light snow moved into the area during the morning hours of 1/31. This produced very slick roads in the Omaha metro area which caused numerous accidents and made for a difficult morning commute. The precipitation changed to all snow later on the 31st and snow, occasionally moderate, continued into the early morning hours of Feb. 2. North winds increased to 25 to 35 mph with gusts of 40 mph during the afternoon and evening of 2/1, creating near-blizzard conditions which closed some county roads and made Highway 6 impassible. Total snowfall from the storm was 5 to 7 inches based on observations from surrounding areas.

Winter Storm, Montgomery

When
February 1, 12:00 AM CST to February 2, 3:00 AM CST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Patchy freezing drizzle and light snow moved into the area during the morning hours of 1/31. The precipitation changed to all snow later on the 31st and snow, occasionally moderate, continued into the early morning hours of Feb. 2. North winds increased to 25 to 35 mph with gusts of 40 mph during the afternoon and evening of 2/1, which caused considerable blowing and drifting snow which closed some county roads and created near-blizzard conditions. Total snowfall from the storm was 5 to 7 inches based on observations from surrounding areas.

Winter Storm, Page

When
February 1, 12:00 AM CST to February 2, 3:00 AM CST
Where
Page forecast zone
Reported by
COOP Observer
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Patchy freezing drizzle and light snow moved into the area during the morning hours of 1/31. The precipitation changed to all snow later on the 31st and snow, occasionally moderate, continued into the early morning hours of Feb. 2. North winds increased to 25 to 35 mph with gusts of 40 mph during the afternoon and evening of 2/1, which caused considerable blowing and drifting snow which closed some county roads and created near-blizzard conditions. Total snowfall from the storm was 5 to 7 inches based on observations from surrounding areas.

Winter Storm, Fremont

When
February 1, 12:00 AM CST to February 2, 3:00 AM CST
Where
Fremont forecast zone
Reported by
COOP Observer
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Patchy freezing drizzle and light snow moved into the area during the morning hours of 1/31. The precipitation changed to all snow later on the 31st and snow, occasionally moderate, continued into the early morning hours of Feb. 2. North winds increased to 25 to 35 mph with gusts of 40 mph during the afternoon and evening of 2/1, which caused considerable blowing and drifting snow which closed some county roads and created near-blizzard conditions. Total snowfall from the storm was 5 to 7 inches based on observations from surrounding areas.

Winter Storm, Mills

When
February 1, 12:00 AM CST to February 2, 3:00 AM CST
Where
Mills forecast zone
Reported by
COOP Observer
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Patchy freezing drizzle and light snow moved into the area during the morning hours of 1/31. The precipitation changed to all snow later on the 31st and snow, occasionally moderate, continued into the early morning hours of Feb. 2. North winds increased to 25 to 35 mph with gusts of 40 mph during the afternoon and evening of 2/1, which caused considerable blowing and drifting snow which closed some county roads and created near-blizzard conditions. Total snowfall from the storm was 5 to 7 inches with 7.5 inches recorded in Glenwood for one of highest amounts reported in southwest Iowa.

Winter Storm, Harrison

When
February 1, 12:00 AM CST to February 2, 3:00 AM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Patchy freezing drizzle and light snow moved into the area during the morning hours of 1/31. The precipitation changed to all snow later on the 31st and snow, occasionally moderate, continued into the early morning hours of Feb. 2. North winds increased to 25 to 35 mph with gusts of 40 mph during the afternoon and evening of 2/1, which caused considerable blowing and drifting snow which closed some county roads and created near-blizzard conditions. Total snowfall from the storm was around 4 to 6 inches with nearly 5 inches reported near Little Sioux for one of the higher amounts recorded in the county.

Winter Storm, Shelby

When
February 1, 12:00 AM CST to February 2, 3:00 AM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Patchy freezing drizzle and light snow moved into the area during the morning hours of 1/31. The precipitation changed to all snow later on the 31st and snow, occasionally moderate, continued into the early morning hours of Feb. 2. North winds increased to 25 to 35 mph with gusts of 40 mph during the afternoon and evening of 2/1, which caused considerable blowing and drifting snow which closed some county roads and created near-blizzard conditions. Total snowfall from the storm was around 4 to 6 inches with around 5 inches reported in Harlan for one of the higher amounts recorded in the county.

Cold/Wind Chill, Monona

When
February 2, 1:00 AM CST to 11:00 AM CST
Where
Monona forecast zone
Reported by
COOP Observer
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Temperatures which fell into the single digits combined with northwest winds of 20 to 30 mph to produce wind chill values of around 20 below zero during the morning hours of 2/2.

Cold/Wind Chill, Harrison

When
February 2, 1:00 AM CST to 11:00 AM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Temperatures which fell into the single digits combined with northwest winds of 20 to 30 mph to produce wind chill values of around 20 below zero during the morning hours of 2/2.

Cold/Wind Chill, Shelby

When
February 2, 1:00 AM CST to 11:00 AM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Temperatures which fell into the single digits combined with northwest winds of 20 to 30 mph to produce wind chill values of around 20 below zero during the morning hours of 2/2.

Cold/Wind Chill, Pottawattamie

When
February 2, 6:00 AM CST to 11:00 AM CST
Where
Pottawattamie forecast zone
Reported by
COOP Observer
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Temperatures which fell into the single digits combined with northwest winds of 20 to 30 mph to produce wind chill values of around 20 below zero during the morning hours of 2/2.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270580, 270581, 270582, 270583, 270584, 270585, 270586, 270587, 270588, 270589, 270590.